Alert archive / Texas / Wind Advisories in 2019

Wind Advisory 8, NWS Fort Worth, TX

May 20, 201930 counties in Texas

NWS Fort Worth, TX issued this wind advisory at May 20, 2019, 3:47 AM CDT for 30 counties in Texas. It took effect at May 20, 2019, 12:00 PM CDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
May 20, 2019, 3:47 AM CDT (08:47 UTC)
In effect from
May 20, 2019, 12:00 PM CDT
Expired
May 21, 2019, 1:00 AM CDT
In force
13 hr
Issued by
NWS Fort Worth, TX
All 30 counties

Bell County, TX, Bosque County, TX, Collin County, TX, Comanche County, TX, Cooke County, TX, Coryell County, TX, Dallas County, TX, Denton County, TX, Eastland County, TX, Ellis County, TX, Erath County, TX, Falls County, TX, Grayson County, TX, Hamilton County, TX, Hill County, TX, Hood County, TX, Jack County, TX, Johnson County, TX, Lampasas County, TX, McLennan County, TX, Milam County, TX, Mills County, TX, Montague County, TX, Palo Pinto County, TX, Parker County, TX, Somervell County, TX, Stephens County, TX, Tarrant County, TX, Wise County, TX, Young County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 42 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 8.8 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2019-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2019-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2151 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

227 
WWUS74 KFWD 200847
NPWFWD

URGENT - WEATHER MESSAGE
National Weather Service Fort Worth TX
347 AM CDT Mon May 20 2019


TXZ091>093-100>104-115>119-129>134-141>145-156>160-174-201700-
/O.NEW.KFWD.WI.Y.0008.190520T1700Z-190521T0600Z/
Montague-Cooke-Grayson-Young-Jack-Wise-Denton-Collin-Stephens-
Palo Pinto-Parker-Tarrant-Dallas-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Comanche-Mills-Hamilton-Bosque-Hill-Lampasas-
Coryell-Bell-McLennan-Falls-Milam-
Including the cities of Bowie, Nocona, Gainesville, Sherman, 
Denison, Graham, Olney, Jacksboro, Decatur, Bridgeport, 
Carrollton, Denton, Lewisville, Flower Mound, Plano, McKinney, 
Allen, Frisco, Breckenridge, Mineral Wells, Weatherford, Briar, 
Fort Worth, Arlington, Dallas, Cisco, Eastland, Ranger, Gorman, 
Stephenville, Dublin, Granbury, Oak Trail Shores, Glen Rose, 
Cleburne, Burleson, Waxahachie, Ennis, Midlothian, Comanche, 
De Leon, Goldthwaite, Hamilton, Hico, Clifton, Meridian, 
Valley Mills, Hillsboro, Lampasas, Copperas Cove, Gatesville, 
Killeen, Temple, Fort Hood, Waco, Marlin, Cameron, and Rockdale
347 AM CDT Mon May 20 2019

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 1 AM CDT TUESDAY...

The National Weather Service in Fort Worth has issued a Wind
Advisory, which is in effect from noon today to 1 AM CDT Tuesday.

* TIMING...Winds will increase early in the afternoon and remain 
  gusty into the overnight hours. 

* WINDS...Sustained winds of 20 to 30 mph with gusts up to 40 mph.

* IMPACTS...Unsecured outdoor items may be blown about in the
  wind. Driving may become difficult on east-west oriented
  roadways, especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 20 to
30 mph are expected. Winds this strong can make driving
difficult, especially for high profile vehicles. Boaters should
use extra caution when venturing onto area lakes.  Residents may
wish to take action to secure trash cans, lawn furniture, and
other lightweight outdoor objects that may be blown around in the
strong winds.

&&

$$
3 follow-up statements
317 
WWUS74 KFWD 201647 AAA
NPWFWD

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Fort Worth TX
1147 AM CDT Mon May 20 2019


TXZ091>093-100>104-115>119-129>134-141>145-156>160-174-210115-
/O.CON.KFWD.WI.Y.0008.190520T1700Z-190521T0600Z/
Montague-Cooke-Grayson-Young-Jack-Wise-Denton-Collin-Stephens-
Palo Pinto-Parker-Tarrant-Dallas-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Comanche-Mills-Hamilton-Bosque-Hill-Lampasas-
Coryell-Bell-McLennan-Falls-Milam-
Including the cities of Bowie, Nocona, Gainesville, Sherman, 
Denison, Graham, Olney, Jacksboro, Decatur, Bridgeport, 
Carrollton, Denton, Lewisville, Flower Mound, Plano, McKinney, 
Allen, Frisco, Breckenridge, Mineral Wells, Weatherford, Briar, 
Fort Worth, Arlington, Dallas, Cisco, Eastland, Ranger, Gorman, 
Stephenville, Dublin, Granbury, Oak Trail Shores, Glen Rose, 
Cleburne, Burleson, Waxahachie, Ennis, Midlothian, Comanche, 
De Leon, Goldthwaite, Hamilton, Hico, Clifton, Meridian, 
Valley Mills, Hillsboro, Lampasas, Copperas Cove, Gatesville, 
Killeen, Temple, Fort Hood, Waco, Marlin, Cameron, and Rockdale
1147 AM CDT Mon May 20 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT TUESDAY...

* TIMING...Winds will increase early in the afternoon and remain 
  gusty into the overnight hours. 

* WINDS...Sustained south winds of 20 to 30 mph with gusts up to 
  40 mph.

* IMPACTS...Unsecured outdoor items may be blown about in the 
  wind. Driving may become difficult on east-west oriented 
  roadways, especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 20 to
30 mph are expected. Winds this strong can make driving
difficult, especially for high profile vehicles. Boaters should
use extra caution when venturing onto area lakes.  Residents may
wish to take action to secure trash cans, lawn furniture, and
other lightweight outdoor objects that may be blown around in the
strong winds.

&&

$$

Bain
735 
WWUS74 KFWD 210103
NPWFWD

URGENT - WEATHER MESSAGE
National Weather Service Fort Worth TX
803 PM CDT Mon May 20 2019

...Wind Advisory Remains In Effect Until 1 AM CDT...

TXZ091>093-100>104-115>119-129>134-141>145-156>160-174-210600-
/O.CON.KFWD.WI.Y.0008.000000T0000Z-190521T0600Z/
Montague-Cooke-Grayson-Young-Jack-Wise-Denton-Collin-Stephens-
Palo Pinto-Parker-Tarrant-Dallas-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Comanche-Mills-Hamilton-Bosque-Hill-Lampasas-
Coryell-Bell-McLennan-Falls-Milam-
Including the cities of Bowie, Nocona, Gainesville, Sherman, 
Denison, Graham, Olney, Jacksboro, Decatur, Bridgeport, 
Carrollton, Denton, Lewisville, Flower Mound, Plano, McKinney, 
Allen, Frisco, Breckenridge, Mineral Wells, Weatherford, Briar, 
Fort Worth, Arlington, Dallas, Cisco, Eastland, Ranger, Gorman, 
Stephenville, Dublin, Granbury, Oak Trail Shores, Glen Rose, 
Cleburne, Burleson, Waxahachie, Ennis, Midlothian, Comanche, 
De Leon, Goldthwaite, Hamilton, Hico, Clifton, Meridian, 
Valley Mills, Hillsboro, Lampasas, Copperas Cove, Gatesville, 
Killeen, Temple, Fort Hood, Waco, Marlin, Cameron, and Rockdale
803 PM CDT Mon May 20 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT TUESDAY...

* TIMING...South winds will remain strong and gusty through just
  past midnight.  

* WINDS...Sustained south winds of 20 to 30 mph with gusts to 35
  and 40 mph will continue across the advisory area. 

* IMPACTS...Unsecured outdoor items may be blown about in the 
  wind. Driving may become difficult on east-west oriented 
  roadways, especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 20 to
30 mph are expected. Winds this strong can make driving
difficult, especially for high profile vehicles. Boaters should
use extra caution when venturing onto area lakes.  Residents may
wish to take action to secure trash cans, lawn furniture, and
other lightweight outdoor objects that may be blown around in the
strong winds.

&&

$$
061 
WWUS74 KFWD 210537
NPWFWD

URGENT - WEATHER MESSAGE
National Weather Service Fort Worth TX
1237 AM CDT Tue May 21 2019


TXZ091>093-100>104-115>119-129>134-141>145-156>160-174-210645-
/O.EXP.KFWD.WI.Y.0008.000000T0000Z-190521T0600Z/
Montague-Cooke-Grayson-Young-Jack-Wise-Denton-Collin-Stephens-
Palo Pinto-Parker-Tarrant-Dallas-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Comanche-Mills-Hamilton-Bosque-Hill-Lampasas-
Coryell-Bell-McLennan-Falls-Milam-
Including the cities of Bowie, Nocona, Gainesville, Sherman, 
Denison, Graham, Olney, Jacksboro, Decatur, Bridgeport, 
Carrollton, Denton, Lewisville, Flower Mound, Plano, McKinney, 
Allen, Frisco, Breckenridge, Mineral Wells, Weatherford, Briar, 
Fort Worth, Arlington, Dallas, Cisco, Eastland, Ranger, Gorman, 
Stephenville, Dublin, Granbury, Oak Trail Shores, Glen Rose, 
Cleburne, Burleson, Waxahachie, Ennis, Midlothian, Comanche, 
De Leon, Goldthwaite, Hamilton, Hico, Clifton, Meridian, 
Valley Mills, Hillsboro, Lampasas, Copperas Cove, Gatesville, 
Killeen, Temple, Fort Hood, Waco, Marlin, Cameron, and Rockdale
1237 AM CDT Tue May 21 2019

...WIND ADVISORY WILL EXPIRE AT 1 AM CDT EARLY THIS MORNING...

While periodically gusty winds will continue overnight, wind
speeds have generally fallen below Advisory levels, therefore the 
Wind Advisory will be allowed to expire at 1 AM. 


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this wind advisory went out at May 20, 3:39 AM CDT, 8 minutes earlier.

Area forecast discussion, May 20, 3:39 AM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
339 AM CDT Mon May 20 2019

.SHORT TERM...
/Through Tuesday/

While much of the forecast remains on track with the
overnight/early Tuesday storm system and associated severe
potential, some large changes have been made to the forecast for
this afternoon when a highly conditional severe threat could
materialize across North Texas.

As of 2 AM, a northward-moving surface warm front was draped
roughly from Tyler to Hillsboro to Comanche, demarcated by a 10F+
gradient in dewpoints. This boundary will continue lifting through
North Texas this morning ahead of a deep upper trough, with a
rich warm sector engulfing the entire CWA by midday. Just above
the surface, wind fields will quickly intensify with a 40-50 kt
low-level jet overspreading much of Texas as strong height falls
occur upstream. This will contribute to a warm, muggy day with
breezy southeast winds. As momentum begins mixing to the surface
by midday, sustained winds should approach 20-25 mph with some
higher gusts possibe throughout the afternoon and evening. As a
result, a Wind Advisory has been issued and will go into effect at
noon for areas roughly along and west of I-35 where the strongest
gradient winds are anticipated. We should see an increase in some
WAA-fueled showers through the morning hours just about anywhere
in the forecast area.

The environment described above also lends itself to a highly
conditional threat for severe weather during the afternoon hours.
This threat is conditional for 3 primary reasons: 1) Warm
advection from the enhanced low-level winds will be the only
noteworthy source of ascent, 2) The same strong warm advection
needed for ascent may reinforce a low-level capping inversion, 3)
Robust wind shear may rip apart infant updrafts before deep moist
convection can become established. Overall, a very high-quality
warm sector will be in place for severe weather today,
characterized by 4000 J/kg of MLCAPE and incredibly strong wind
shear with amply curved hodographs. However, the question remains
as to whether or not any storms will be able to develop and become
established. If so, convection would take on primarily a discrete
supercellular mode, capable of large hail and tornadoes. This
would be a rather brief window of opportunity for all of these
ingredients to overlap both in time and space, which appears to be
from about noon to 5 PM mostly north of I-20. Storm motions will
be rather fast and almost due north, which should cause cells to
race towards the Red River and into Oklahoma, perhaps before they
are able to intensify across North Texas. Most guidance is
suggesting that the environment will have completely destabilized
via warm/moist advection at the surface by midday, but some
lingering warm air around 700-800mb and continued warm advection
within that layer may stymie buoyancy as convection attempt to
initiate, with updrafts struggling to grow taller before getting
torn apart by strong shear in place. A supplemental sounding later
today will likely be needed to further assess this potential
threat. If all of these ingredients do not come together, then
instead the extent of our activity throughout the daytime would
consist mostly of inconsequential rain showers. Be prepared for a
rapidly changing forecast throughout the day, in either
direction.

This evening, we should be looking at a lull in convection across
the forecast area as the warm front will be positioned well into
Oklahoma by this time with widespread severe convection ongoing
well to our north and west. We'll be awaiting an eventual
organization of this activity into a line/complex that will
approach our western zones around midnight. There are still some
question marks as to the severity of this activity as it moves
into the CWA overnight. The threat should decrease from west to
east, as a quick-surging outflow races eastward towards the I-35
corridor, likely undercutting the more robust convection and
limiting new updraft residence time within a surface-based
airmass. Regardless, intense wind fields (some over 70 kts) in
the lowest 1km may result in convection being able to produce
severe wind gusts by simply transferring some of this momentum to
the surface within otherwise unimpressive downdrafts. Therefore,
the main threat through the overnight hours will be damaging
winds, but if convection is able to stay rooted on the outflow
boundary, spin-up tornadoes within the line would be a
possibility. At this time, am not really expecting much/any cell
development out ahead of the line, but if any could occur, then a
higher tornado and hail threat would accompany it. With such fast
storm motions, rainfall totals are expected to be on the low
side, averaging around half an inch with some locally higher
amounts. While this wouldn't normally be much a concern, with
grounds already saturated from recent rain, some minor flooding
concerns could arise if the line slows down or trains at all.
Renewed rises on area rivers and streams are a possibility.

The line should be roughly within the I-35 corridor between 4-7
AM with the severe threat possibly decreasing some as the line
outruns the more favorable large-scale ascent. However, it will
continue to ingest unstable surface air within a highly sheared
environment which will be enough to keep the severe threat going
through Tuesday morning as it continues to move east. Some
reintensification of the line is possible if it is still located
within the forecast area by midday, and areas east of I-35 should
monitor trends with this line through the morning hours prior to
its arrival. All activity will be exiting from west to east
through the afternoon with clearing skies as drier air works into
the area behind this system's dryline/pacific front.

-Stalley

&&

.LONG TERM...
/Tuesday Night through Early Next Week/

A brief disruption in the low level flow may occur late Tuesday
as the storm system exits to the east, but a quick return to south
winds and strong warm/moist air advection can be expected by early
Wednesday as the next upper low deepens over the Southwest CONUS.
At the same time, a mid level ridge is progged to intensify across
the southeast states, placing North and Central Texas on the
eastern flank of a southwest flow aloft regime. Multiple upper
level disturbances will lift northeast across West Texas Wednesday
through Friday, igniting isolated thunderstorms west of the
forecast area along the dryline each evening. There is an outside
chance that a storm or two may reach our northwest zones, but
probabilities still appear low due to the strength of the
southeast ridge.

Several models are developing light QPF within the region of good
moisture return (which includes North & Central Texas) so
isolated showers have been added to the forecast for Wednesday and
Thursday. A strong capping inversion should preclude deeper
convection. The surface pressure gradient will remain compact
during the latter half of the week between a persistent lee-side
trough and a stagnant Bermuda high. This will keep warm and
breezy conditions going through at least Friday and probably into
the weekend. High temperatures will approach 90 each afternoon
with southerly winds in the 15 to 25 MPH range.

The pattern may finally change as we approach day 7 or 8 of the
forecast, due to a fast moving upper low dropping southeast across
the Great Basin on Sunday before opening up and shooting eastward
as a shortwave trough. The shortwave would cross the Rockies next
Monday, continuing on and reaching the Southern Plains by next
Tuesday. By this time, the southeast ridge will have flattened,
allowing a more progressive west to east upper level pattern to
open up, which should bring at least a chance of showers and
storms back to the region early next week.

30

&&

.AVIATION... /Issued 1135 PM CDT Sun May 19 2019/
/06Z TAFs/

Concerns and challenges: Timing MVFR/IFR cigs into the airports
after midnight, any spotty visibility restrictions (as well as -DZ
at Waco) in the morning, along with isolated-scattered showers
increasing later in the morning. Increasing SSE S winds on Monday.

Currently, VFR will be the rule across all airports through until
08z-10z Monday. In addition, most airports will start off with ENE
winds less than 10 knots, a stationary front near Waco Regional
Airport. An increasing 25-35 knot LLJ currently in advance of our
deep upper low over CA/NV is expected to help mix this surface front
northward as a warm front before daybreak and toward the Red River
valley through midday Monday. With a modest EML overhead, I have
elected to add VCSH in the late morning into the mid afternoon
period as the warm sector overtakes much of the area. Feeling is
any isolated, discrete TS development will likely take hold closer
to the warm front and immediate Red River Valley, so will leave
VCTS out of DFW Metro airports for now.

With low level warm advection now increasing across the area,
status across South-Central and Southeast Texas will surge rapidly
northward into all airports by 09z, with cigs straddling FL010, so
both low MVFR and IFR by 12z Tuesday and beyond. Surface winds
should continue to veer SE around 10 knots through daybreak,
before increasing to between 15-20 knots with gusts 20-25 knots
by 18z and beyond Monday...continuing through Monday night. As
surface temperatures warm and allow the surface to boundary layer
to couple, cigs should rise into VFR by 18z and after and could
even scatter for awhile by Tuesday evening.

I expected the best forcing for strong-severe TS to remain across
the TX Panhandle, NW TX, and up into OK through 08z-09z Monday,
before a weakening line of storms enters the I-35 corridor before
12z Tuesday. I have introduced a return of MVFR cigs and VCTS
during the pre-dawn hours Tuesday.

Plenty of uncertainty exists on timing and trends of both cigs and
convection in upcoming forecasts, so be sure to keep up with
future amendments and TAFs on Monday regarding our approaching mid
level system.

05/

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    84  70  82  65  89 /  50  70  80   5  10
Waco                87  69  83  68  89 /  30  70  80   5  10
Paris               82  71  78  65  87 /  50  40  70  20  10
Denton              83  68  81  63  89 /  70  70  80   5  10
McKinney            83  71  81  64  88 /  60  50  90   5  10
Dallas              86  71  82  67  90 /  40  70  80   5  10
Terrell             87  72  83  67  89 /  30  50  80  10  10
Corsicana           89  72  81  69  90 /  20  40  80  10  10
Temple              87  68  83  67  89 /  30  60  80   5  10
Mineral Wells       83  64  81  63  90 /  50  90  60   0  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from noon today to 1 AM CDT Tuesday for TXZ091>093-
100>104-115>119-129>134-141>145-156>160-174.

&&

30/26
Hazardous weather outlook, May 19, 5:19 PM CDT, 10 hours 28 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Fort Worth TX
519 PM CDT Sun May 19 2019

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-201200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
519 PM CDT Sun May 19 2019

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.

Patchy fog and visibilities down to near a mile will be possible
across Central Texas after midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible on Monday and Tuesday across the region.
The best chances for storms will be west of I-35 Monday night, then
along and east of I-35 Tuesday. Some severe storms will be possible,
along with locally heavy rain.

A slight chance of storms will also exist Thursday night through
Friday night, mainly west of Highway 281.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Nearby

Wind Advisories in Texas, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.